Alert archive / Washington / High Wind Warnings in 2017

High Wind Warning 7, NWS Seattle, WA

May 23, 2017

NWS Seattle, WA issued this high wind warning at May 23, 2017, 10:32 AM PDT. It took effect at May 23, 2017, 11:00 AM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2017, 10:32 AM PDT (17:32 UTC)
In effect from
May 23, 2017, 11:00 AM PDT
Expired
May 24, 2017, 12:41 AM PDT
In force
14 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

637 
WWUS76 KSEW 231732
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1032 AM PDT Tue May 23 2017

WAZ510-240300-
/O.UPG.KSEW.WI.Y.0014.170523T1800Z-170524T0600Z/
/O.NEW.KSEW.HW.W.0007.170523T1800Z-170524T0800Z/
Admiralty Inlet Area-
1032 AM PDT Tue May 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

The National Weather Service in Seattle has issued a High Wind
Warning, which is in effect until 1 AM PDT Wednesday. The Wind
Advisory is no longer in effect. 

* WIND...West winds will peak at speeds of 30 to 40 mph, with
  gusts of 50 to 60 mph.

* SOME AFFECTED LOCATIONS...Whidbey Island and Port Townsend.

* TIMING...Winds will increase throughout this afternoon, peaking
  from about 4 to 10 pm.

* IMPACTS...Winds of this strength can topple trees and produce
  power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can topple trees onto roads, vehicles, and rooftops. 
Falling trees or large branches have been known to cause 
fatalities during windstorms. Downed power lines can cause power 
outages lasting a couple of hours or longer.

Secure loose outdoor objects such as light-weight patio furniture
and trash cans. Be ready for the possibility of interruptions to
power service this evening.

&&

$$

WAZ507-240300-
/O.EXB.KSEW.WI.Y.0014.170524T0000Z-170524T0800Z/
Everett and Vicinity-
1032 AM PDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM PDT
WEDNESDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 1 AM PDT
Wednesday. 

* WIND...Northwest winds of 20 to 30 mph with gusts near 40 mph
  are expected this evening.

* SOME AFFECTED LOCATIONS...Everett, Mukilteo, Lynnwood, and
  Edmonds.

* TIMING...Winds will quickly come up this evening, with peak
  speeds during the mid-late evening hours.

* IMPACTS...Winds of this strength can break branches off of
  trees...topple weakened trees and produce local power outages.
  Tree-related and power-related impacts may be greater than usual
  for winds of this magnitude given the less common northwesterly
  wind direction, as well as added wind resistence from fully
  leafed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects such as light-weight patio furniture
and trash cans. Be ready for the possibility of interruptions to
power service this evening.

&&

$$

WAZ001-514-240300-
/O.EXT.KSEW.WI.Y.0014.170523T1800Z-170524T0800Z/
San Juan County-Eastern Strait of Juan de Fuca-
1032 AM PDT Tue May 23 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

* WIND...West winds peaking at speeds of 25 to 35 mph with gusts
  near 45 mph.

* SOME AFFECTED LOCATIONS...Sequim, Dungeness, and southern tips
  of San Juan and Lopez Islands. 

* TIMING...Winds will increase throughout this afternoon, peaking
  from about 4 to 10 pm.

* IMPACTS...Winds of this strength can break branches off of 
  trees...topple weakened trees and produce local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects such as light-weight patio furniture
and trash cans. Be ready for the possibility of interruptions to
power service this evening.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
2 follow-up statements
820 
WWUS76 KSEW 240230
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
730 PM PDT Tue May 23 2017

WAZ510-240800-
/O.CON.KSEW.HW.W.0007.000000T0000Z-170524T0800Z/
Admiralty Inlet Area-
730 PM PDT Tue May 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

* WIND...West winds will peak at speeds of 30 to 40 mph, with 
  gusts of 50 to 60 mph. 

* SOME AFFECTED LOCATIONS...Whidbey Island and Port Townsend.

* TIMING...The strongest winds will be between 7 to 10 pm. KNUW
  reported a sustained wind of 41 mph, gusting to 56 mph, at 7 PM.

* IMPACTS...There have been scattered reports of power outages due
  to downed power lines. Several trees have fallen across area
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can topple trees onto roads, vehicles, and rooftops.
Falling trees or large branches have been known to cause
fatalities during windstorms. Downed power lines can cause power
outages lasting a couple of hours or longer.

Secure loose outdoor objects such as light-weight patio furniture
and trash cans. Be ready for the possibility of interruptions to
power service this evening.

&&

$$

WAZ001-507-514-240800-
/O.CON.KSEW.WI.Y.0014.000000T0000Z-170524T0800Z/
San Juan County-Everett and Vicinity-
Eastern Strait of Juan de Fuca-
730 PM PDT Tue May 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT WEDNESDAY...

* WIND...Northwest winds of 20 to 30 mph with gusts near 40 mph
  are occurring this evening. 

* SOME AFFECTED LOCATIONS...Everett, Mukilteo, Lynnwood, Edmonds,
  Port Angeles, Sequim, and Friday Harbor.

* TIMING...The strongest winds will occur between 7 PM and 10 PM.

* IMPACTS...Isolated power outages from downed lines have
  occurred. Some trees have fallen. These impacts will continue as
  unusually strong northwest winds continue this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects such as light-weight patio furniture
and trash cans. Be ready for the possibility of interruptions to
power service this evening.

&&

$$

www.weather.gov/seattle
588 
WWUS76 KSEW 240741
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1241 AM PDT Wed May 24 2017

WAZ510-240845-
/O.CAN.KSEW.HW.W.0007.000000T0000Z-170524T0800Z/
Admiralty Inlet Area-
1241 AM PDT Wed May 24 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Seattle has cancelled the High
Wind Warning. 

Winds in the Admiralty Inlet area have fallen below High Wind
Warning and Wind Advisory thresholds. As such...the High Wind
Warning has been cancelled.

$$

WAZ001-507-514-240845-
/O.CAN.KSEW.WI.Y.0014.000000T0000Z-170524T0800Z/
San Juan County-Everett and Vicinity-
Eastern Strait of Juan de Fuca-
1241 AM PDT Wed May 24 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Seattle has cancelled the Wind
Advisory. 

Winds over the area have fallen below advisory criteria and
thus...the wind advisory has been cancelled.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at May 23, 9:40 AM PDT, 52 minutes earlier.

Area forecast discussion, May 23, 9:40 AM PDT, 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
940 AM PDT Tue May 23 2017

.SYNOPSIS...Strong onshore flow will develop today as an upper level
trough rapidly moves toward Western Washington, bringing strong
westerly winds through the Strait of Juan de Fuca and into parts
of Western Washington this evening. Clouds and cooler
temperatures will follow on Wednesday. This upper trough will
weaken and shift east Thursday. A warm and dry upper ridge
pattern will return this weekend.

&&

.SHORT TERM...The strong upper ridge of the past few days will
come crashing down today in response to an upper trough with a
strong height fall center moving east-southeast across southern
B.C. this afternoon and tonight. This will sweep a strong cold
front out of the northwest through Western Washington this
evening. Strong onshore flow will follow the front, peaking this
evening. The UIL-BLI pressure gradient is forecast to peak over +6
mb this evening, initiating a strong surge of westerly winds
through the Strait of Juan de Fuca. Previous shift already issued
a Wind Advisory for land areas adjacent to the eastern Strait. GFS
LAMP guidance brings a sustained westerly wind of 40 mph at NUW
this evening, and hi-res Canadian guidance backs this up. This
may soon prompt an upgrade to a High Wind Warning for the
Admiralty Inlet area, including Whidbey Island. Further south, the
latest HRRR shows northwesterly gales spreading from the waters
of Admiralty Inlet into the far north end of Puget sound around
04z-05z (9-10 pm), which may soon prompt the expansion of the
Wind Advisory into the Everett Area. Given fully foliated trees
and potential impacts from the less common northwesterly
direction, impacts may be greater than normal, even if wind gusts
in the Everett area only muster to reach speeds of 40 mph. Onshore
flow will gradually weaken during the overnight hours.

Otherwise, have added a few showers to the forecast over the
central and north Puget Sound region this evening due to low-level
convergence and lift from the passing upper trough axis. Haner

Remainder of short and long term from previous discussion:
Western WA ends up on the back side of the upper trough by late
Wed morning...precip signatures look to linger over the higher
elevations and even bleeding some slight chance pops into some
lowland areas. The big headline for Wed though will be the cool
off in temps down into 60s for much of the area. This cooldown
will not last long...as upper level ridging builds over the
Pacific and as such...temps rebound back into the upper 60s/lower
70s for Thursday. This will also serve to further limit any precip
to near the Cascade crest...thanks to a bit of instability from
minor shortwave disturbances...and thus resuming a mostly dry
forecast for the lowlands. SMR

.LONG TERM...By Friday, upper level ridging is in full control of
the area, wrapping up any precip threat and ramping up temps once
again making for a pretty warm weekend...inland lowland highs for
Friday in the mid to upper 70s and for Saturday in the lower 80s.
Some slow, gradual cooling will start on Sunday as the ridge axis
shifts eastward over the Cascade crest. Models once again want to
bring in some precip Sunday and Monday...mostly driven by a mix of
instability and terrain and thusly limited to higher elevations.
Likely will not see a change in the weather pattern until the middle
of next week...although models are in disagreement on when/how this
will occur. GFS is faster at bringing a trough in for next Tue
evening while the ECMWF holds off on the trough til at least next
Wed. Neither solution looks particularly...coherent...leaving a
particularly high lack of confidence. SMR

&&

.AVIATION...A cold deep upper level low near the central B.C.
coast at 18Z will move SE across southern B.C. through tonight. It
will be over southern Alberta around 15Z Wednesday. W flow aloft
over W WA will increase through 00Z then become strong NW flow
after 00Z. Low level onshore flow will become quite strong through
this evening. Areas around the north interior will have localized
very windy conditions.

Overall, the air mass will remain generally dry with VFR
conditions. Stratus currently along the coast will move part way
inland through the Strait of Juan De Fuca and between KHQM and
KSHN, but strong mixing from the onshore flow should prevent
widespread coverage of MVFR/IFR stratus. In addition, low level
convergence may develop between KPAE and KSEA 00Z-08Z for
localized MVFR CIGS.

KSEA...Good VFR conditions through 00Z. Surface winds will be N
4-10 KT through 22Z then shift southwesterly 10-15 KT. A
convergence zone may be in the vicinity from 00Z through 05Z with
a wind shift from SW to NE and CIGS possibly down to BKN025.

&&

.MARINE...A surface ridge will remain offshore this week which
will maintain the current onshore flow pattern.

An upper level low will move SE across southern B.C. today.
Onshore flow is in the process of intensifying today as the trough
traverses the area, and models are in good agreement that this
onshore flow event will be unusually strong. High end gales, 35-45
KT, are already forecast this afternoon and this evening for the
central and east strait of Juan De Fuca. The 06Z Canadian HRDPS
has backed away from storm force winds and in collaboration with
the B.C. Environment Canada office we will hold off on a storm
warning for now.

Based on the HRDPS, the NCAR ensembles, and the latest HRRR run
this is looking more and more like a strong NW flow event.
Admiralty inlet winds have been beefed up to 30-40 KT and Everett
harbor has been pushed up to SCA winds this evening. Per the
latest HRRR, there is still a chance for brief borderline gale
winds to reach north Puget Sound, just S of Admiralty inlet and
around Everett Harbor.

A gale warning remains in effect for the Northern Inland waters
zone and SCA are in place for the remaining waters. Winds should
begin easing by midnight and then weaken fairly rapidly late
tonight. Light to moderate onshore flow will prevail the rest of
this week.

A steep, 10 FT fresh swell is still expected to reach the coastal
waters through Wednesday night. Kam

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 11 PM PDT this evening for Admiralty Inlet
     Area-Eastern Strait of Juan de Fuca-San Juan County.

PZ...Small Craft Advisory until 5 PM PDT Wednesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning until 5 AM PDT Wednesday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning from 2 PM this afternoon to 2 AM PDT Wednesday for
     Admiralty Inlet-Northern Inland Waters Including The San
     Juan Islands.

     Small Craft Advisory until 5 PM PDT Wednesday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM to 11 PM PDT this evening for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:43 AM PDTWind AdvisorySEWSan Juan20 hr
May 23, 3:01 PM PDTSmall Craft Advisory for Rough BarSEW15 hr
May 23, 3:28 PM PDTGale WarningSEW4 hr
May 23, 3:28 PM PDTStorm WarningSEW9 hr

Nearby

High Wind Warnings in Washington, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.